Although sacroiliitis is a rare side effect of isotretinoin treatment, inflammatory back pain without sacroiliitis can be widely observed. Isotretinoin used to treat acne vulgaris could cause or trigger inflammatory back pain without sacroiliitis in healthy people. We recommend that patients with back pain be questioned about their use of isotretinoin, and rheumatologists should be aware of any complaints that may result from its use. It's not really known why this happens.
But it may have to do with the impact of isotretinoin on the cells that line the joints. If you have any joint or muscle pain while taking Isotretinoin, tell your doctor. The positive part is that the pain should go away once you stop taking the medication. Case 9: A 36-year-old patient came to the PMR outpatient clinic complaining of chest pain, which began 2 months earlier.
You had lower back pain a few months after finishing treatment, although the pain decreased with the use of NSAIDs a few months after this period. For 12 years, he had no complaints, but 4 years ago, he again took a daily dose of 50 mg of isotretinoin for 6 months. She was treated with NSAIDs, methylprednisolone and sulfasalazine. On physical examination, the range of lumbar movements was limited in all directions, and the range of neck movements was limited in flexion and extension.
ESR and CRP were in the normal range and the patient was negative for HLA B27. MRI revealed bilateral bone marrow edema in the sacroiliac parts of the joints, consistent with active sacroiliitis. Home exercise program added to medical treatment. After 1 year, a control MRI revealed signs of regression with relief of bilateral bone marrow edema in the sacroiliac parts of the joints.
Isotretinoin can cause bone or muscle problems, such as joint pain, muscle pain or stiffness, or difficulty moving. You May Be More Easily Injured During Rough Sports. It can also heal more slowly. If this medication is for your child, tell the doctor if you think your child is not growing properly.
Tell your doctor right away if you or your child has abdominal or stomach pain, rectal bleeding, or severe diarrhea. Musculoskeletal system side effects reported from isotretinoin treatment include skeletal hyperostosis, calcification of tendons and ligaments, premature closure of the epiphysis, decreased bone mineral density, back pain, myalgia and arthralgia, transient chest pain, arthritis, tendonitis, others types of bone abnormalities, creatine phosphokinase elevations, and rare cases of rhabdomyolysis. On physical examination, lumbar range of motion was normal and painless, with negative sacroiliac stress tests. In the second month of treatment, she experienced pain in her hip and buttocks, which increased with rest and decreased with exercise.
If you have muscle weakness, with or without pain, stop taking isotretinoin and call your doctor right away. Patients who have axial skeletal pain should be asked about their use of isotretinoin when considering a differential diagnosis. He had taken isotretinoin treatment for acne vulgaris 7 years before, but he didn't mention any lower back pain while using isotretinoin. On physical examination, lumbar flexion was restricted and painful, with the sacroiliac stress test positive on the left side.
In conclusion, patients with axial skeletal pain should be asked about the use of isotretinoin and physicians should be aware of the possible association between isotretinoin and sacroiliitis. It is believed that patients who are positive for HLA-B27 may be more likely to develop sacroiliitis and back pain after treatment with isotretinoin, or that isotretinoin could have triggered sacroiliitis in such patients. A 35-year-old woman had severe back and buttock pain in the morning and evening after treatment with isotretinoin for acne vulgaris. We describe 4 cases of inflammatory back pain without sacroiliitis after one month of treatment with isotretinoin.